Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 25, NWS San Angelo, TX

April 12, 2021Mason County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 12, 2021, 6:27 PM CDT for Mason County, San Saba County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2021, 6:27 PM CDT (23:27 UTC)
Expired
Apr 12, 2021, 7:30 PM CDT
In force
63 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mason County, TX, San Saba County, TX

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:30 PM CDTHAIL 1.753 W Fredonia, TX
Apr 12, 7:02 PM CDTHAIL 0.88Pontotoc, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 3:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS54 KSJT 122327
SVRSJT
TXC319-411-130030-
/O.NEW.KSJT.SV.W.0025.210412T2327Z-210413T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
627 PM CDT Mon Apr 12 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mason County in west central Texas...
  Southwestern San Saba County in west central Texas...

* Until 730 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Art, or 8
  miles northeast of Mason, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pontotoc around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 9896 3072 9897 3078 9923 3094 9924
      3093 9877 3092 9877
TIME...MOT...LOC 2326Z 264DEG 17KT 3083 9912 

HAIL...1.00IN
WIND...60MPH
 
$$

SK
2 follow-up statements
694 
WWUS54 KSJT 122341
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
641 PM CDT Mon Apr 12 2021

TXC319-411-130030-
/O.CON.KSJT.SV.W.0025.000000T0000Z-210413T0030Z/
Mason TX-San Saba TX-
641 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MASON AND SOUTHWESTERN SAN SABA COUNTIES...

At 641 PM CDT, a severe thunderstorm was located near Pontotoc, or 15
miles northeast of Mason, moving northeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Pontotoc around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 9896 3072 9897 3082 9916 3094 9924
      3093 9877 3092 9877
TIME...MOT...LOC 2341Z 238DEG 19KT 3090 9904 

HAIL...1.75IN
WIND...60MPH
 
$$

SK
266 
WWUS54 KSJT 122351
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
651 PM CDT Mon Apr 12 2021

TXC319-411-130030-
/O.CON.KSJT.SV.W.0025.000000T0000Z-210413T0030Z/
Mason TX-San Saba TX-
651 PM CDT Mon Apr 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MASON AND SOUTHWESTERN SAN SABA COUNTIES...

At 650 PM CDT, a severe thunderstorm was located over Pontotoc, or 17
miles northeast of Mason, moving east at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Mason and southwestern San Saba Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3092 9896 3072 9897 3081 9915 3094 9915
      3093 9877 3092 9877
TIME...MOT...LOC 2350Z 275DEG 17KT 3088 9898 

HAIL...2.75IN
WIND...60MPH
 
$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 6:06 PM CDT, 21 minutes earlier.

Area forecast discussion, Apr 12, 6:06 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
606 PM CDT Mon Apr 12 2021

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 604 PM CDT Mon Apr 12 2021

Location of the cold front now is from roughly south of Ozona
east-northeast through San Saba. GOES-16 satellite imagery shows
additional storms trying to develop in Menard, Kimble and Mason
counties south of the front. The current severe warned storm in
southern McCulloch county is moving roughly along the front and
has dropped at least 1.5 inch hail. South of the front, there is
still ample instability, with ML CAPEs of around 1300-2000 J/KG
and effective shear of 45-50 kt, so the potential for supercells
will continue in that region through the next few hours. Main
threat continues to be large hail and damaging winds.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 252 PM CDT Mon Apr 12 2021

A well developed cumulus field had developed along and south of a
cold front at 245 PM CDT...from Big Lake to San Angelo to
Brady...then south to Sonora and Junction. This area is unstable
with SPC mesoanalysis page indicating SBCAPES of 3000 J/KG. Short
range models indicate storms developing in this region around 5
PM...with additional storms later this evening....farther north in
the Big Country...as warm moist air aloft moves over cool air at the
surface. SPC has a slight risk of severe storms along and east of an
Ozona to San Angelo to Winters to Cross Plains line. Main threats
are large hail and damaging winds. Storms will weaken by midnight.

Tuesday will be cooler. Isolated showers are possible in the morning
with rain chances...with perhaps a thunderstorm...increasing in the
afternoon...as some weak upper shortwaves move though. No severe
storms are expected Tuesday as the atmosphere will not be as
unstable. Clouds and showers will keep highs mainly in the 60s
Tuesday.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 252 PM CDT Mon Apr 12 2021

The extended period will feature cooler temperatures into next
weekend, along with rain chances each day. Post frontal airmass
will remain in place Wednesday into Thursday, with mostly cloudy
skies and below normal temperatures. Looking at mostly zonal flow
aloft through this time frame, with perhaps some minor embedded
disturbances affecting the area. Will maintain chance POPs through
Thursday, due to these weak disturbances and some isentropic
ascent occurring. Models show a more significant system affecting
the region Thursday night into the Saturday, as an upper trough
tracks across the Rockies and into the Plains. This system is
expected to send another cold front south across the area Friday
night, with a reinforcing shot of cooler air into the weekend.
Scattered showers and thunderstorms will be possible Friday into
Saturday, associated with the front and lift from the upper
trough.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Mon Apr 12 2021

Cold front had push south of San Angelo and was just north of
Brady at 18Z. Isolated to scattered showers and thunderstorms are
expected to develop near San Angelo to Brady late afternoon and
across most of the terminals this evening. Have VCTS for terminals
this evening. MVFR ceilings otherwise spread north overnight and
Tuesday morning over all but KABI.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 50  65  50  59 /  30  40  50  50
San Angelo 	 53  65  52  63 /  40  40  40  50
Junction 	 55  70  56  70 /  40  40  30  50
Brownwood 	 53  68  53  64 /  40  30  50  50
Sweetwater 	 48  62  49  58 /  20  40  50  50
Ozona      	 55  65  55  66 /  30  40  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....24
AVIATION...04
Hazardous weather outlook, Apr 12, 2:24 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
224 PM CDT Mon Apr 12 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
224 PM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible late this afternoon and
evening. The best potential for severe storms is along and east
of an Ozona...San Angelo...Winters....Cross Plains line. The
primary hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Local storm report, Apr 12, 5:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 S BRADY               31.12N 99.33W
04/12/2021  E0.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

KB
Local storm report, Apr 12, 6:04 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 W VOCA                31.01N 99.27W
04/12/2021  E1.50 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

KB
Local storm report, Apr 12, 6:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
609 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             5 W VOCA                31.01N 99.27W
04/12/2021  E2.00 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

KB
Local storm report, Apr 12, 6:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             VOCA                    31.01N 99.19W
04/12/2021  E1.75 INCH       MCCULLOCH          TX   FIRE DEPT/RESCUE

&&

KB
Local storm report, Apr 12, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             VOCA                    31.01N 99.18W
04/12/2021  E2.75 INCH       MCCULLOCH          TX   FIRE DEPT/RESCUE

&&

KB
Local storm report, Apr 12, 6:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 PM CDT MON APR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             1 WNW VOCA              31.01N 99.21W
04/12/2021  M2.75 INCH       MCCULLOCH          TX   TRAINED SPOTTER

&&

KB

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:33 PM CDTSpecial Weather StatementSJTConcho42 min
Apr 12, 4:55 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch, Menard65 min
Apr 12, 5:55 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba53 min
Apr 12, 6:11 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba51 min
Apr 12, 6:38 PM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba3 hr
Apr 12, 6:56 PM CDTSpecial Weather StatementSJTMason49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.